Patient discussion about antibiotic
!!! The questions and answers on this page are written by patients and are not reviewed by health professionals.
Q. Can I stop taking my Antibiotics?
The Doctor prescribed me Antibiotics for 10 days. I have been taking them for 5 days and feel better. Can I stop taking them?
|A1||you need to take all of your pills,if not it could come back.|
|A2||No, you should not stop medication in the middle. There is a reason the Doctor said to take it for 10 days. Stopping in the middle could cause complications and help the bacteria develop resistance to Antibiotics.|
Q. Why Is it Important to Not Use Antibiotics Often?
Why is my doctor always so reluctant to prescribe me antibiotics?
|A1||Antibiotic resistance has become a serious problem in both developed and underdeveloped nations. By 1984 half of those with active tuberculosis in the United States had a strain that resisted at least one antibiotic. In certain settings, such as hospitals and some childcare locations, the rate of antibiotic resistance is so high that the usual, low-cost antibiotics are virtually useless for treatment of frequently seen infections. This leads to more frequent use of newer and more expensive compounds, which in turn leads to the rise of resistance to those drugs. A struggle to develop new antibiotics ensues to prevent losing future battles against infection. Therefore the doctors try to avoid using antibiotics when it is not necessary, and try to keep a certain limited use of these medications.|
|A2||Use or misuse of antibiotics may result in the development of antibiotic resistance by the infecting organisms. Evolutionary theory of genetic selection requires that as close as possible to 100% of the infecting organisms be killed off to avoid selection of resistance; if a small subset of the population survives the treatment (and therefore is allowed to multiply), the average susceptibility of this new population to the treatment will be much less than that of the original population, since they have descended from those few organisms that survived the original treatment. Doctors nowadays try to prevent misuse of antibiotics in order to avoid creating growing bacterial resistance to them.|
|A3||Usually antibiotics kill bacteria or stop them from growing. However, some bacteria have become resistant to specific antibiotics. This means that the antibiotics no longer work against them. Bacteria become resistant more quickly when antibiotics are used too often or are not used correctly (such as not taking a full course of antibiotics as prescribed by your doctor). Resistant bacteria sometimes can be treated with different antibiotics to which the bacteria have not yet become resistant. These medicines may have to be given intravenously (through a vein) in a hospital. A few kinds of resistant bacteria are untreatable. If you take antibiotics when your body doesnt need them, then when you do need antibiotics, they won't work. http://familydoctor.org/online/famdocen/home/common/infections/protect/680.html Hope this helps.|
Q. Do Antibiotics cure a cold?
I have a cold and a runny nose, should I take Antibiotics?
|A1||Taking antbiotics when you only have a cold can harm your chances of the effectiveness of using antibiotics when you have a severe problem. Your body can build up an immunity to antibiotics so it is only recommended to take them when your immune system can't fight off the infections. Most of the time, a cold just needs to run it's course , so drinking plenty of fluids and resting can allow your body to rejuvinate and fight the cold. To help prevent colds and viruses, look for products that help to maintain a good immune system like vitamin C. Aloe juice is another good product for your immune system. When we deal with stress and don't get enough rest, we cause havoc on our immune system, so prevention can be the best thing to do. Wishing you well!|
|A2||You should only take Antibiotics if they have been prescribes by your Doctor. Antibiotics do not treat colds. For a cold you can take over-the-counter pain or cold medicines. Or better yet, just rest and eat chicken soup.|
|A3||Antibiotics are powerful medicines that fight bacterial infections. They do not cure infections caused by viruses, such as: colds, the flu, most coughs and bronchitis or sore throats, unless caused by strep.|
Q. Can I get addicted to antibiotics?
My doctor prescribed me with 2 weeks of antibiotics, could I get addicted to them? How can I know if a medication is addictive or not?
|A1||no,antibiotics are not addictive,they are for healing the body of infections.|
|A2||First of all- to be addictive a medication has to go threw a barrier that keeps out unknown materials from your brain. Then if it do passes- it has to make certain cells in the brain that controls your pleasure centers in the brain to react. Nicotine does it, heroin, opium, and every addictive drug. Here is a more detailed explanation:|
here is a wikipedia page about it:
|A3||True above, antibiotics do not have any additive potential.|
Q. Is it really necessary to take antibiotic the whole week?
Three days ago my 10 years-old son had a sore throat, after a very short examination the doctor said my son has pharyngitis and that he has to take antibiotics for ten days. He took it for two days and now he no long has any sore throat- Why does he have to take the antibiotic for so long? I don’t want him to take too many medications…
|A1||In order to prevent the complications that the simple sore throat may have in the future, it’s very important to take the medication the whole 10 days. Even though it seems it’s no longer necessary- it is.|
|A2||I wasn’t in the examination room, but usually in cases such as you described doctors prescribed antibiotics not to cure the sore throat but more to prevent other diseases that may be caused by the germs that cause the sore throat. That’s why the doctor thinks your son should keep taking the antibiotics although he no longer has sore throat.|
|A3||100% vital. If the bacteria survive due to insufficient dosage they will become stronger as a result and the problem will worsen|
Q. Can I Drink Alcohol While Taking Antibiotics?
I have been prescribed antibiotics for 10 days due to a strep throat infection. Can I still go out and drink alcohol while taking the antibiotics?
|A1||It should be noted that antibiotics may have a variety of side effects that might be made worse by alcohol, for example, sleepiness and dizziness. Alcohol is likely to worsen these effects. You should never drink alcohol and drive if you are affected. You should always check with your doctor when you are given your prescription, because some antibiotics are forbidden for use with alcohol.|
|A2||Yeah it really depends on which antibiotics you are taking. Though most general antibiotics are generally ok. At least that is what my doc told me.|
|A3||no guy you can't, and if you really want to increase your HDL you shoul't drink alcohol.|
Q. What Are Common Side Effects of Antibiotics?
My 5 year old son had an ear infection and was given antibiotics for a few days. What are the known side effects for some of the common antibiotics?
|A1||Adverse effects of antibiotics are usually very mild. The can cause some gastrointestinal upset, nausea or diarrhea, sensitivity to sunlight, or mild allergic reactions such as a rash or itching. Some antibiotics can cause staining of teeth, especially in children, therefore are forbidden for use under the age of 18. Potential toxicity to mother and fetus during pregnancy is also an important adverse effect, and before the use of a certain antibiotic medication during pregnancy it is crucial to consult with a physician.|
|A2||Possible side effects of antibiotic medications are varied, depending on the antibiotics used and the microbial organisms we wish to treat. Adverse effects can range from fever and nausea to major allergic reactions. The most common side effects are gastrointestinal- mostly nausea, vomiting, “upset stomach” and diarrhea. Allergic reactions can be mild (rash) and rarely severe (anaphylactic shock). Some antibiotics can cause kidney damage, however this is also very rare.|
|A3||oooo...there are so many, but it really depends on what kind of antibiotics you gave him- Penicillin based antibiotics can get a hypersensitivity reactions,Gastrointestinal problems and all sorts...but there are a lot different antiiotics. here is some useful information about it:|
This content is provided by iMedix and is subject to iMedix Terms. The Questions and Answers are not endorsed or recommended and are made available by patients, not doctors.